Results 1 to 9 of 9

Thread: Weaning from steroid treatment.

  1. #1
    Join Date
    Jan 2010
    Location
    Melbourne, Australia
    Posts
    167
    Thanks
    16
    Thanked 39 Times in 16 Posts

    Default Weaning from steroid treatment.

    Prednisone (prednisolone) we all know has severe side effects, effecting some people more so than others. Not long after a reduction of the drug (any amount) my Prednisone symptoms always increase for the worse. Although not to worry for it never lasts too long, plus I generally feel better to be on a smaller dosage a few days later. After the body adjusts to the new amount of steroid treatment I notice a much more alive, normal, less swollen feeling.

    The 1 week period when the side effects of tapering arent much fun can be very frustrating and stressful. Do other patients on this site experience similiar situations? If so are there any tips for ways to cope with the taper process?

    During a weaning phase I experience hot sweats, bad mood swings, swollen face, achy muscles, and a frustrated mental state. Although as i mentioned earlier I will then wake up in the morning 6-7 or even 8 days later feeling even better than before, with all those bad side effects I mentioned lessening. Is this just me or a common situation?

    Appreciate comments, no need for negativity if your planning one of those statements. (Just dont need it at the moment). Thanks everyone =]
    Last edited by hating_that_pred; 10-06-2010 at 09:21 PM.

  2. #2
    Join Date
    Jun 2010
    Location
    Perth Western Australia
    Posts
    709
    Thanks
    9
    Thanked 182 Times in 116 Posts

    Default

    I gather from you coment: Appreciate comments, no need for negativity if your planning one of those statements. (Just dont need it at the moment).
    ... that you are having a hard time at the moment. My thoughts are with you.

    I do not know how you feel as when I was to start Prednisone, my kidney function mysteriously improved. What you said about things settling down after a week is very helpful information for me if I do need to go on Prednisone in the future. Thank you for your post.
    Diagnosed with Lupus - 22 June, 2010

  3. #3
    Join Date
    Oct 2010
    Location
    Malaysia
    Posts
    19
    Blog Entries
    1
    Thanks
    1
    Thanked 0 Times in 0 Posts

    Default

    Hi there,
    I experience the same thing when my prednisolone is reduced ...
    First few days, very crappy, achy, swollen - a couple of days later, condition stabilizes, then it is back to the way it was before the reduction.
    I guess it is the way our body adjusting to the new dosage.

    Linda, no preds?
    BTW, what do you take for your lupus nephritis?

  4. #4
    Join Date
    Jun 2010
    Location
    Perth Western Australia
    Posts
    709
    Thanks
    9
    Thanked 182 Times in 116 Posts

    Default

    When I went back to the Rheumatologist to start Prednisone he said that for some reason my kidney function improved and he had no idea why. So he said just wait and see. I am on 200mg Plaquenil.
    Diagnosed with Lupus - 22 June, 2010

  5. #5
    Join Date
    Jan 2010
    Location
    Melbourne, Australia
    Posts
    167
    Thanks
    16
    Thanked 39 Times in 16 Posts

    Default Thanks.

    Cheers sillylupie (lol)

    Im very glad that you experience the same feelings I do after a taper process. Ive noticed thats how I always react but I dont often hear too many others in the same boat so thanks alot for the peace of mind =].

    I was diagnosed with SLE lupus at 17 years of age, although i know ive had it for 4-5 years before hand which now explains my years of unexplained fatigue and depression.

    Doctors have tried numerous drugs on me. I even went through a stage on cyclosporin to help control my nephrotic syndrome (protein leak). However im off that now, ive been on cellcept (mycophenolate) the whole time, obviously prednisone as well which I started on 75 mg when I was first diagnosed. Eventually got down to 5mg but then a kidney biopsy showed I flared up again badley which resulted in upping steroid treatment. I got a massive dose of Prednisone pumped in my veins through a drip, and am currently taking 20mg oraly and am going through another weaning process.

    I currently take 3000 mg cellcept (3 pills in morn, 3 at night), 20 mg prednisone, an anti depressant, some other drugs to help with viral infections, a whole lot of supplements as well.

    Good luck with your whole Lupus career as I call it.

  6. The Following User Says Thank You to hating_that_pred For This Useful Post:

    sillylupie (10-07-2010)

  7. #6
    Join Date
    Jan 2010
    Location
    Melbourne, Australia
    Posts
    167
    Thanks
    16
    Thanked 39 Times in 16 Posts

    Default

    Thanks Kitten for your input. I hope things work out well for you. Plaquenil was a drug that i almost wenton but never did. How does that drug go for you?

  8. #7
    Join Date
    Oct 2010
    Location
    Malaysia
    Posts
    19
    Blog Entries
    1
    Thanks
    1
    Thanked 0 Times in 0 Posts

    Default

    Hi h_t_p,

    Earlier this year I started leaking protein and was feeling really crappy.
    When I saw the rheumy - half way through telling her how I was feeling, she suddenly said "You look fine" - I almost went berserk.
    She commented without even looking at my latest medical records, I end up asking her to look at my 24-hr urine (which was way, way elevated) and check my BP.
    For a second, I felt like a doctor!

    Anyway - when she saw my 24H urine results, she became very nice and started explaining to me kidney involvement is sometimes silent (DUH!) and referred me to the Nephro Dept for kidney biopsy.

    Kidney Biopsy showed a class III and V LN. (Cyclo & CellCept now come into my "career", as you put it!)
    I am now on Cellcept 2000mg a day. Have been on it for almost 6 mths.
    Weaning off preds as we speak or rather, type. - Now at 10 mg.
    No more protein leak but lots of little opportunist buggers like fungal on my butt, thrush, flu drive me nuts!

    Good luck to you too! I assume your protein leak is now under control?.

    Take care, happy weaning to both of us (makes me think of my mommy!) heheeh...

  9. #8
    Join Date
    Jan 2010
    Location
    Melbourne, Australia
    Posts
    167
    Thanks
    16
    Thanked 39 Times in 16 Posts

    Default A way to go yet.

    My protein leak still isnt under control, athough its not dangerously bad either. I see my Kidney doc in a few days so that will be interesting to see how im progressing. The look on my Docs face basically suggests my leak will keep in the improve but we will see.

    By the way good job with all your doctoring yourself. Its just about the most frustrating thing on earth when you have a serious condition and some doc that you need is treating you like dirt. Only if they perhaps went through the symptoms themselves but who knows.

    Im hoping for positive results in a few days because if the trend of good health continues then Rosemary (my doc) has promised further steroid reduction (hooray!). Even though I hate the weaning phase its still well and truly worth it once you get through it and adjust to a lesser amount of prednisone. You feel way batter! plus less pimples and moon face, and overall water retention.

  10. #9
    Join Date
    Oct 2010
    Location
    Malaysia
    Posts
    19
    Blog Entries
    1
    Thanks
    1
    Thanked 0 Times in 0 Posts

    Default

    Hi h_t_p,

    I've one lupie friend who is still leaking protein despite treatment (cyclo (chemo)) - but as long as it is being monitored and the level are non-dangerous, then, I guess it is less worrying.
    Are you diagnosed with a Class IV LN?

    Hope to hear more positive news from you soon.

    Dr. Rosemary sounds like a very nice doctor! First name basis? Cool!

    Anyway, I am seeing the Nephro on Monday, hopefully blood works are good for further preds. reduction.
    Last edited by sillylupie; 10-09-2010 at 05:40 AM.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •